0
Abstract: Case Reports |

HENOCH-SCHÖNLEIN PURPURA WITH DIFFUSE ALVEOLAR HEMORRHAGE FOLLOWING HEPATITIS B VACCINATION FREE TO VIEW

Michael Perkins, MD*; Kathleen Love, MD; Angeline Lazarus, MD
Author and Funding Information

Walter Reed Army Medical Center, Washington, DC


Chest


Chest. 2008;134(4_MeetingAbstracts):c44001. doi:10.1378/chest.134.4_MeetingAbstracts.c44001
Text Size: A A A
Published online

INTRODUCTION: Pulmonary involvement in Henoch-Schönlein purpura (HSP) is rare and most often manifests as diffuse alveolar hemorrhage (DAH). The hepatitis B vaccine has been implicated as a cause of HSP, but none have involved DAH. This report describes a case of a patient developing HSP and DAH following hepatitis B vaccination.

CASE PRESENTATION: We report the case of a 26 year old male who developed arthralgias, bilateral lower extremity edema, and a painful erythematous rash, one week after receiving the hepatitis B vaccine. Physical exam revealed normal vital signs and a comfortable appearing patient. He had multiple healing erythematous papules on the lower extremities and moderate pitting edema of the feet and ankles. Initial laboratory studies were remarkable for acute renal failure and nephrotic range proteinuria. Admission chest X-ray was normal. On the second day of admission, the patient developed acute respiratory distress with cough and hemoptysis. At that time, computed tomography (CT) of the chest demonstrated bilateral patchy infiltrates and pleural effusions. Bronchoscopy was performed and serial bronchoalveolar lavages returned increasingly bloody aliquots and numerous hemosiderin-laden macrophages. Transbronchial biopsy demonstrated gross hemorrhage, destruction of the alveolar architecture, and acute and chronic inflammation. These studies, combined with the patient's clinical course and chest CT, confirmed a diagnosis of DAH. A subsequent renal biopsy revealed diffuse crescentic glomerulonephritis and mesangial immunoglobulin A (IGA) deposition, establishing a diagnosis of HSP. After treatment with corticosteroids and cyclophosphamide, the DAH resolved and the glomerulonephritis stabilized.

DISCUSSIONS: HSP is a rare systemic small vessel vasculitis mediated by IGA immune complex deposition. The disorder primarily affects children, but can be seen in adults. Classic findings in adults with HSP include rash, arthralgias, glomerulonephritis, and gastrointestinal pain. Pulmonary involvement in HSP is rare and more commonly affects adolescents or adults. There are approximately twenty-eight cases of pulmonary complications from HSP, the majority of which are DAH. Other findings include usual interstitial pneumonia and pleural effusion. DAH can be the first manifestation of HSP and hemoptysis may be absent. The presence of DAH portends a high mortality and morbidity among patients with HSP. Of all reported cases, thirty-two percent of patients died from DAH and twenty percent had long-term disease recurrence. Treatment of adults with DAH and HSP is anecdotal and includes supportive care, corticosteroids, and cyclophosphamide. The exact cause of HSP is unknown, but vaccines have been implicated as a trigger for disease occurrence. The hepatitis B vaccine is associated with the development of various rheumatic disorders including polyarteritis nodosa, cryogobulinemia, Still's disease, Churg-Strauss syndrome, Kawasaki disease, rheumatoid arthritis, systemic lupus erythematosus, and, in a few cases, HSP. The mechanism for this association is unknown, but is postulated to result from vaccine initiated hepatitis B antigen-antibody complex deposition. Some cases have demonstrated these deposits in affected organs. It typically occurs within seven to fourteen days after vaccination and often recurs upon repeat vaccination. There are no reports of DAH from vasculitis after hepatitis B vaccine administration.

CONCLUSION: This case stresses the importance that clinicians recognize HSP as a potential cause of DAH and adds to the growing body of literature associating the hepatitis B vaccine and vasculitis. It is also, to our knowledge, the first case of DAH following vaccination for hepatitis B and implicates DAH as a possible serious adverse reaction to the hepatitis B vaccine.

DISCLOSURE: Michael Perkins, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, October 28, 2008

4:15 PM - 5:45 PM

References

Ergin S, Erdogan B, Turgut, H, et al. Relapsing Henoch-Schönlein purpura in an adult patient associated with hepatitis B virus infection.J Dermatol2005;32(10):839–42. [CrossRef]
 
Nadrous H, Yu A, Specks U, et al. Pulmonary involvement in Henoch-Schönlein purpura.Mayo Clin Proc2004;79(9):1151–1157
 

Figures

Tables

References

Ergin S, Erdogan B, Turgut, H, et al. Relapsing Henoch-Schönlein purpura in an adult patient associated with hepatitis B virus infection.J Dermatol2005;32(10):839–42. [CrossRef]
 
Nadrous H, Yu A, Specks U, et al. Pulmonary involvement in Henoch-Schönlein purpura.Mayo Clin Proc2004;79(9):1151–1157
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543